The effects of a baclofen overdose will vary, depending on how much of the medication was taken and how it was taken. Possible overdose symptoms include slow breathing, vomiting, and seizures. Seek prompt medical attention if you or someone else has taken too much baclofen. Treatment may involve "pumping" the stomach, inducing vomiting, administering an antidote, and providing supportive care.
Can You Take Too Much Baclofen?Baclofen (Lioresal®, Gablofen®) is a prescription drug used to treat spasticity. It can be taken by mouth or administered directly to the spinal cord using a pump (this is known as intrathecal infusion).
As with any medication, it is possible to take too much baclofen. The specific effects of an overdose can vary, depending on a number of factors, including the baclofen dosage, how it was taken, and whether it was taken with any other medications or substances.
Seek immediate medical attention if you or someone else may have overdosed on baclofen.
Effects of an Overdose With BaclofenEffects of an overdose with baclofen tablets may include:
- Low muscle tone
- Vision problems
- Slow or shallow breathing
Treatment for a Baclofen OverdoseThe treatment for a baclofen overdose will vary. If the overdose was recent (and if the drug was taken by mouth), a healthcare provider may administer certain medicines to induce vomiting or place a tube into the stomach to "pump" it. For the infusion form, any baclofen still in the pump should be removed.
Physostigmine may be useful for reversing some of the effects of an overdose, although it can increase the risk of seizures or a low heart rate. Also, treatment for any type of overdose typically involves supportive care, which consists of treating the symptoms that occur as a result of the overdose. For example, supportive treatment options for an overdose with baclofen may include:
- Fluids through an intravenous line (IV), if necessary
- Close monitoring of the heart and lungs.